Massively Elevated Creatine Kinase Levels in Antihistamine-Induced Rhabdomyolysis

Proc (Bayl Univ Med Cent). 2019 Nov 19;33(1):44-46. doi: 10.1080/08998280.2019.1688624. eCollection 2020 Jan.

Abstract

Rhabdomyolysis is the destruction of skeletal muscle tissue with release of intracellular components into the circulation. Elevation of creatine kinase levels in serum is indicative of muscle damage and is associated with acute kidney injury. Antihistamines are a rare cause of nontraumatic rhabdomyolysis. Herein we describe a case of intentional ingestion of diphenhydramine resulting in rhabdomyolysis with subsequent elevation in creatine kinase levels exceeding 2 million IU/L. Aggressive intravenous volume expansion rapidly lowered creatine kinase levels and improved renal function.

Keywords: Creatine kinase; diphenhydramine toxicity; rhabdomyolysis.

Publication types

  • Case Reports